Alert archive / West Virginia / Winter Storm Watches in 2015

Winter Storm Watch 4, NWS Charleston, WV

February 15, 20155 counties in West Virginia; Morgan County, Perry County, Washington County, Ohio

NWS Charleston, WV issued this winter storm watch at Feb 15, 2015, 2:54 PM EST for 5 counties in West Virginia; Morgan County, Perry County, Washington County, Ohio. It took effect at Feb 16, 2015, 9:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 15, 2015, 2:54 PM EST (19:54 UTC)
In effect from
Feb 16, 2015, 9:00 AM EST
Expired
Feb 16, 2015, 3:15 AM EST
In force
Issued by
NWS Charleston, WV

Counties Morgan County, OH, Perry County, OH, Washington County, OH, Doddridge County, WV, Harrison County, WV, Pleasants County, WV, Taylor County, WV, Tyler County, WV

The radar

The Charleston,WV radar (KRLX), 137 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 7.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2015-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2015-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
107 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this winter storm watch went out at Feb 15, 1:35 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Feb 15, 1:35 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
135 PM EST SUN FEB 15 2015

.SYNOPSIS...
HIGH PRESSURE MOVING IN TODAY. WINTER STORM MONDAY AND MONDAY NIGHT
THEN COLD WITH SNOW SHOWERS AT TIMES FOR REMAINDER OF WORK WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
1000 AM UPDATE...

CLEANED UP THE WIND CHILL HEADLINES THIS MORNING TO REFLECT
TRENDS. ANXIOUSLY AWAITING FULL 12Z MODEL SUITE CONCERNING SYSTEM
ON MONDAY. GIVEN HOW BIG OF A N SHIFT THERE IS FROM JUST 24 HRS
AGO...NOT JUMPING THE GUN ON A WARNING UNTIL I SEE THE 12Z RUNS.

PREVIOUS DISCUSSION BELOW...
NAM AND RAP INDICATE 850MB TEMPS DOWN INTO THE -20C TO -25C RANGE
ACROSS CWA EARLY THIS MORNING. THIS COLD AIR CONTINUES TO SQUEEZE
OUT FLURRIES AND LIGHT SNOW SHOWERS VISIBLE ON RADAR AND IR
SAT...WHICH SHOULD GRADUALLY TAPER OF OVER THE NEXT 6 HOURS AS
MOISTURE CONTINUES TO LESSEN. WITH PERSISTENT REDUCED VISIBILITY
AT EKN...WILL EXTEND WINTER WEATHER ADVISORY IN
POCAHONTAS...WEBSTER AND RANDOLPH COUNTIES UNTIL 9AM/14Z...FOR
SNOW AND BLOWING SNOW.

STRUGGLING TO GET WIND CHILLS DOWN TO CRITERIA IN THE WIND CHILL
WARNING EXCEPT AT THE HIGHER ELEVATIONS. HOWEVER WITH A FEW MORE
HOURS OF COOLING...DO NOT HAVE ANY CHANGES PLANNED. HAVE ADVISORY
CRITERIA WIND CHILLS ACROSS THE NORTH AGAIN LATE TODAY AND TONIGHT
AND WILL LIKELY NEED AN ADVISORY. HOWEVER...TO AVOID CONFUSION OF
HAVING A WARNING AND ADVISORY FOR THE SAME COUNTIES WILL DEFER THE
ADVISORY TO THE DAY SHIFT. WILL ADD MENTION TO THE HWO.

POPS BEGIN INCREASING FROM THE SW LATE TONIGHT. WITH SOME SNOW
MOVING INTO SW VA AND WV COAL FIELDS BY THE END OF THE NEAR TERM
PERIOD. BULK OF THIS SYSTEM WILL BE IN SHORT TERM PERIOD...BUT DO
HAVE WINTER STORM WATCH STARTING AT 11Z ACROSS CENTRAL AND SOUTHERN
CWA.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
THE RIGHT REAR OF AN EXITING 250 MB JET MAX MONDAY MORNING COUPLED
WITH THE LEFT ENTRANCE OF A STRENGTHENING 250 MB JET MAX OVER DIXIE
MONDAY EVENING HAS HELPED MODELS DEVELOP DEEPER MOISTURE FURTHER
NORTH IN THE 00Z RUNS.

TRENDED TO FAVOR MORE THE 00Z GFS AND ECMWF OVER THE LESS ROBUST NAM
SOLUTION.  A MID LEVEL DRY SLOT DOES SWEEP INTO OUR SW COUNTIES
MONDAY NIGHT. SO DURATION WILL BE LIMITED TO 12 TO 18 HRS. COLD
SURFACES AND AIR TEMPERATURES WILL ALLOW ANY SNOW TO BE SEEN FIRST
ON UNTREATED PAVEMENTS.  YET...A BIT CONCERNED THAT THE COLD AIR
MASS ONLY HAS ABOUT .5 PRECIPITABLE WATER TO OUR SOUTH.  WILL FLAKE
SIZE BE LIMITED...ESPECIALLY NORTH OF THE INTERSTATE 64 CORRIDOR IN
THE LOWLANDS.

BEST LIFT APPEARS TO BE FOR OUR SW VA COUNTIES ON NORTH TOWARD BKW.
WILL INCLUDE SOME HEAVY AT TIMES IN WORDING THERE.

WILL POST A WINTER STORM WATCH FOR MONDAY INTO MONDAY NIGHT...EVEN
IN SOME COUNTIES...WERE WE HAD NO MENTION OF POPS PREVIOUSLY FOR
MONDAY.  WATCH MOSTLY SOUTH OF ROUTE 50 CORRIDOR IN THE OHIO
VALLEY...THEN THRU CENTRAL WV.  OF COURSE...DESPITE SIMILAR
SNOWS...THE HIGHER SNOW CRITERIA IN OUR CENTRAL MOUNTAINS COUNTIES
LIMITS POSTED A WATCH THERE.  WITH ALL THE CURRENT
HEADLINES...DECIDED ON 1 GENERAL GROUP FOR THE WATCH...OF COURSE THE
SNOW WILL START LATER ACROSS THE NORTHERN COUNTIES COMPARED TO THE
SOUTH.

TUESDAY SHOULD BE A LULL...BEFORE THE APPROACH OF THE NEXT ARCTIC
TUESDAY NIGHT.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
DUE TO CONSIDERABLE DIFFERENCES BETWEEN THE OPERATIONAL
MODELS...USED A BLEND OF THE GEFS/ECMWF/AND NAEFS ENSEMBLE MEANS FOR
THE FORECAST. THE ARCTIC AIRMASS REMAINS OVER THE AREA WEDNESDAY
NIGHT AND THURSDAY...PROVIDING FOR UPSLOPE SNOW. YET ANOTHER SYSTEM
WOULD ARRIVE FRIDAY NIGHT INTO THE WEEKEND. MODELS INDICATE THAT
WARMER AIR MAY BE PULLED UP IN ADVANCE OF THIS SYSTEM.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
STILL SEEING SOME LIGHT SNOW AND BLOWING SNOW...MAINLY IN THE COAL
FIELDS AND MOUNTAINS. ACTIVITY WILL CONTINUE TO TAPER OFF THROUGH
THE NEXT SEVERAL HOURS. WINDS ARE DECREASING...HOWEVER STILL A BIT
GUSTY INTO THIS AFTERNOON. FEW TO SCT CLOUDS TODAY WILL GIVE WAY TO
THICKENING HIGHER CLOUDS MOVING IN FROM THE SOUTHWEST TONIGHT. SNOW
MOVING BACK IN FROM THE SOUTH MONDAY...ALTHOUGH SHOULD NOT IMPACT
TAF SITES UNTIL AFTER CURRENT TAF PERIOD.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING OF SNOW ENDING IN MOUNTAINS MAY VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
EST 1HRLY       09   10   11   12   13   14   15   16   17   18   19   20
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  M    H    H    H    H    H    H    H    M    M    M    M
PKB CONSISTENCY  M    M    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    M    H    H    H    H    H    H    H    H    M

AFTER 18Z MONDAY...
PERIODS OF IFR POSSIBLE IS SNOW MONDAY INTO MONDAY NIGHT AND AGAIN
WEDNESDAY INTO THURSDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER STORM WATCH FROM MONDAY MORNING THROUGH LATE MONDAY
     NIGHT FOR WVZ005>008-013>018-024>028-033>037.
     WIND CHILL WARNING UNTIL 4 PM EST THIS AFTERNOON FOR WVZ038-
     046-047.
OH...WINTER STORM WATCH FROM MONDAY MORNING THROUGH LATE MONDAY
     NIGHT FOR OHZ083-085>087.
KY...WINTER STORM WATCH FROM MONDAY MORNING THROUGH LATE MONDAY
     NIGHT FOR KYZ101>103-105.
VA...WINTER STORM WATCH FROM MONDAY MORNING THROUGH LATE MONDAY
     NIGHT FOR VAZ003-004.

&&

SYNOPSIS...KTB/RPY/MZ
NEAR TERM...MZ/30
SHORT TERM...KTB
LONG TERM...RPY
AVIATION...MZ
Hazardous weather outlook, Feb 15, 1:59 PM EST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
159 PM EST SUN FEB 15 2015

KYZ101>103-105-OHZ083-085>087-VAZ003-004-WVZ005>008-013>018-024>028-
033>037-161900-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-MEIGS-GALLIA-LAWRENCE OH-
DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-NICHOLAS-
159 PM EST SUN FEB 15 2015

...WINTER STORM WATCH IN EFFECT FROM MONDAY MORNING THROUGH LATE
MONDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ066-067-075-076-084-WVZ009>011-019-020-029>032-039-040-161900-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-WOOD-PLEASANTS-TYLER-RITCHIE-
DODDRIDGE-GILMER-LEWIS-HARRISON-TAYLOR-UPSHUR-BARBOUR-
159 PM EST SUN FEB 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST
VIRGINIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ANOTHER ROUND OF ACCUMULATING SNOW IS EXPECTED MONDAY AFTERNOON INTO
MONDAY NIGHT. WINTER WEATHER HEADLINES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ038-046-047-161900-
WEBSTER-POCAHONTAS-RANDOLPH-
159 PM EST SUN FEB 15 2015

...WIND CHILL WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND
NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ANOTHER ROUND OF ACCUMULATING SNOW IS EXPECTED MONDAY AFTERNOON INTO
MONDAY NIGHT. WINTER WEATHER HEADLINES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 5:10 AM ESTWinter Storm WatchRLXBoone, Braxton, Cabell, Calhoun, Clay, Jackson and 11 more10 hr
Feb 15, 2:54 PM ESTWind Chill AdvisoryRLX10 hr
Feb 15, 2:54 PM ESTWinter Storm WarningRLXBarbour, Boone, Braxton, Cabell, Calhoun, Clay and 22 more36 hr

Nearby

Winter Storm Watches in West Virginia, 2015Winter Storm Watches in Ohio, 2015Every winter storm watch in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.